Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 139, NWS Tucson, AZ

September 13, 2023Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 13, 2023, 1:38 AM MST for Graham County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2023, 1:38 AM MST (08:38 UTC)
Expired
Sep 13, 2023, 2:05 AM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 135 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:19 PM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Sep 12, 2:19 PM MST, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
219 PM MST Tue Sep 12 2023

.SYNOPSIS...Moist westerly flow will result in cooler temperatures
and a chance for showers and thunderstorms through Wednesday,
including the nighttime periods. Thursday onward drier air will move
into the region bringing an end to the showers and thunderstorms with
temperatures running just a few degrees above normal.

&&

.DISCUSSION...Southeast Arizona temperatures are 10 to 20 degrees
cooler than yesterday at the same time. Thanks to morning showers,
a few embedded thunderstorms, and the mid-level cloud cover that has
tamped down the temperatures. A wild swing of temperatures since
last weekend. The upper level pattern has a general trough
forming along the Pacific Northwest with a High Pressure over
northern Mexico. The water vapor imagery has started to show the
presence of a shortwave tough moving through the region. The
latest mesoanalysis shows at least two short waves moving through
Southeastern Arizona which will help generate thunderstorms
especially with shear values of 20kts, PWATs still around 1.6
inches, and CAPE values 1500-2000 J/kg. With these ingredients and
conditions, thunderstorms will be building now and over the next
several hours with a general storm motion East-Northeast. The 12Z
HREF has highlighted strong gusty winds across the region with the
highest potential for the stronger end for Cochise County this
afternoon and evening. Overall, the main threats are strong gusty
winds, hail, and brief locally heavy rainfall.

Tomorrow, the trough will move eastward and it will advect more
dry air into Arizona. That dryer air will collide with the very
moist layer and it will enhance thunderstorm strength and also,
better chances for microbursts. The favorable locations for the
thunderstorms will be southern Pinal County to the White
Mountains. This set up will increase the rain efficiency due to
the cooler upper level layer, very moist atmosphere, and
orographic lift. Thus, the mountains will experience the heavier
side of the rainfall than the valley locations. As for winds, HREF
has large area east of Tucson that has over 70% chance of wind
gusts above 30kts with pockets of 50-55kts. This gives good
confidence of strong gusty winds and potential microbursts.

Later in the week, the chances for precipitation will decrease
with the dry air being over Arizona. The ensemble models show a
ridge building and boosting daytime temperatures slightly above
normal through the weekend.

&&

.AVIATION...Valid through 14/00Z.
SCT-BKN clouds at 7k-11k ft AGL and layered clouds above. ISOLD/SCT
SHRA/-TSRA thru the forecast period. SFC wind gusts with the TSRA
to 30-40 kts, as well as brief MVFR conditions, lowered
visibility in moderate/heavy rainfall and mountain obscurations.
Otherwise, SFC wind at most locations less than 12 kts, favoring a
SWLY thru NWLY direction during the afternoon/early evening hours
and variable in direction at other times. The exception will be
over Cochise County in the vicinity of KALK and KDUG, where SFC
wind aft 13/18Z will be WLY at 15-20 kts and gusts to 25-30 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
continue through Wednesday, with Min RH values in the 25-35 percent
range in the valleys and 50-70 percent in the higher terrain. Dry
conditions then overspread most of southeast Arizona Thursday
onward, except for a slight chance of showers and thunderstorms in
the White Mountains Thursday and then along the New Mexico border
Sunday into early next week. High temperatures will top out within a
couple of degrees of normal into next week. With the significant
drying the second half of this week, Min RH values lower back into
the 10-20 percent range in the valleys and 20-30 percent in the
higher terrain by Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 12, 10:43 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1043 PM MST Tue Sep 12 2023

AZZ508-512-513-130630-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
1043 PM MST Tue Sep 12 2023

...A strong thunderstorm will impact portions of south central
Cochise County through 1130 PM MST...

At 1043 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee-Douglas Airport, or near Douglas, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

This includes the following highways...
 Route 80 between mile markers 347 and 379.
 Route 191 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 10983 3158 10944 3133 10941 3134 10989
TIME...MOT...LOC 0543Z 258DEG 24KT 3144 10958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Sep 13, 1:32 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
132 AM MST Wed Sep 13 2023

AZZ509-510-130915-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
132 AM MST Wed Sep 13 2023

...A strong thunderstorm will impact portions of northwestern Graham
County through 215 AM MST...

At 132 AM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 21 miles east of Globe, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of northwestern
Graham County.

This includes Route 70 between mile markers 272 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 10994 3324 10991 3323 11043 3328 11046
      3336 11045 3339 11044 3340 11040 3340 11037
      3343 11032 3344 11020 3346 11017 3346 11001
      3358 11000 3358 10996
TIME...MOT...LOC 0832Z 272DEG 24KT 3340 11039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Sep 12, 7:07 PM MSTSpecial Weather StatementTWCPima38 min
Sep 12, 7:29 PM MSTSevere Thunderstorm WarningTWCPima21 min
Sep 12, 10:15 PM MSTSevere Thunderstorm WarningTWCPinal45 min
Sep 12, 10:43 PM MSTSpecial Weather StatementTWCCochise47 min
Sep 13, 1:32 AM MSTSpecial Weather StatementTWC43 min
Sep 13, 1:36 AM MSTSevere Thunderstorm WarningTWCGraham, Greenlee39 min
Sep 13, 12:13 PM MSTSpecial Weather StatementTWC47 min
Sep 13, 12:17 PM MSTSpecial Weather StatementTWCCochise43 min
Sep 13, 12:28 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Sep 13, 12:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Sep 13, 1:08 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Sep 13, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise, Pima46 min
Sep 13, 1:33 PM MSTSevere Thunderstorm WarningTWCPima27 min
Sep 13, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Sep 13, 2:15 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Sep 13, 2:57 PM MSTSpecial Weather StatementTWC48 min
Sep 13, 3:03 PM MSTAreal Flood AdvisoryTWCCochise117 min
Sep 13, 4:06 PM MSTSpecial Weather StatementTWCPinal39 min
Sep 13, 4:58 PM MSTSpecial Weather StatementTWCPinal32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.